Volume 17, issue 3 (2013)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
The Gromoll filtration, $\mathit{KO}$–characteristic classes and metrics of positive scalar curvature

Diarmuid Crowley and Thomas Schick

Geometry & Topology 17 (2013) 1773–1789
Abstract

Let X be a closed m–dimensional spin manifold which admits a metric of positive scalar curvature and let +(X) be the space of all such metrics. For any g +(X), Hitchin used the KO–valued α–invariant to define a homomorphism An1: πn1(+(X),g) KOm+n. He then showed that A00 if m = 8k or 8k + 1 and that A10 if m = 8k 1 or 8k.

In this paper we use Hitchin’s methods and extend these results by proving that

A8j+1m0andπ8j+1m(+(X))0

whenever m 7 and 8j m 0. The new input are elements with nontrivial α–invariant deep down in the Gromoll filtration of the group Γn+1 = π0(Diff(Dn,)). We show that α(Γ8j58j+2){0} for j 1. This information about elements existing deep in the Gromoll filtration is the second main new result of this note.

Keywords
positive scalar curvature, $\alpha$–invariant, Gromoll filtration, exotic sphere
Mathematical Subject Classification 2010
Primary: 57R60
Secondary: 53C21, 53C27, 58B20
References
Publication
Received: 18 September 2012
Revised: 16 January 2013
Accepted: 8 April 2013
Published: 3 July 2013
Proposed: Bill Dwyer
Seconded: Steve Ferry, Haynes Miller
Authors
Diarmuid Crowley
Max Planck Institute for Mathematics
Vivatsgasse 7
D-53111 Bonn
Germany
http://www.dcrowley.net/
Thomas Schick
Mathematisches Institut
Georg-August-Universität Göttingen
Bunsenstrasse 3
D-37073 Göttingen
Germany
http://www.uni-math.gwdg.de/schick